Artery hard­en­ing still very much with us

Cape Breton Post - - LIFESTYLES -

this hap­pens in a leg artery, you have pe­riph­eral artery dis­ease, PAD.

Your grand­fa­ther prob­a­bly did have some artery hard­en­ing. Ev­ery older per­son does. The more likely di­ag­no­sis of his men­tal fail­ure is Alzheimer’s dis­ease, a con­di­tion un­known in his time.

The num­ber of treat­ments for ar­te­rioscle­ro­sis has grown rapidly since the time you were a boy. Cigarettes’ con­tri­bu­tion to it has de­creased with the suc­cess­ful cam­paign urg­ing peo­ple to quit smok­ing. A day doesn’t pass without hear­ing about choles­terol con­trol, phys­i­cal ac­tiv­ity, blood pres­sure mon­i­tor­ing, weight loss and check­ing for di­a­betes. All of th­ese have greatly de­creased the in­ci­dence of ar­te­rioscle­ro­sis, but they haven’t elim­i­nated it.

Medicines are now read­ily avail­able for low­er­ing blood choles­terol. The ones most heard about are the statin drugs, drugs with names like Crestor, Prava­chol, Zo­cor, Lip­i­tor and Lescol. None of them was avail­able 50 years ago.

DEAR DR. DONO­HUE: Re­cently, it was dis­cov­ered that my thy­roid gland wasn’t mak­ing enough thy­roid hor­mone. I hadn’t been my­self. I had zero en­ergy. I’ve been tak­ing a tablet of thy­roid medicine for two weeks. I think I’m a lit­tle more peppy than I was, but I’m not at the en­ergy level I used to be.

How do I know if I’m get­ting enough medicine? — C.S.

AN­SWER: It takes about three weeks be­fore a per­son with too lit­tle thy­roid hor­mone ex­pe­ri­ences the full ef­fect of hor­mone re­place­ment. Did you have any signs of hy­pothy­roidism (too lit­tle thy­roid hor­mone) other than en­ergy loss? Dry skin, brit­tle hair, con­sti­pa­tion, feel­ing cold all the time and men­strual ir­reg­u­lar­i­ties are some of those signs. They dis­ap­pear once your body re­sponds to the dose of medicine you’re cur­rently tak­ing. If they don’t, then you know the medicine dose is too low.

Your doc­tor will give you a blood test in the near fu­ture. That test def­i­nitely will re­veal if you need an ad­just­ment to your medicine.

DEAR DR. DONO­HUE: I am 24. Two weeks ago, I came down with a sore throat. It was bad enough that I had to see a doc­tor. She checked for many things, in­clud­ing strep throat and mono. She said I didn’t have ei­ther, but I had had mono in the past.

I told her I had no mem­ory of it. She said I still had had it. How can that be? — J.D.

AN­SWER: The Ep­stein-Barr virus is the cause of mononu­cleo- sis, mono for short. Fever, sore throat and greatly swollen lymph nodes, es­pe­cially neck nodes, are the signs of this in­fec­tion. In­fec­tion with the virus can oc­cur without any signs ap­pear­ing. In fact, for ev­ery mono-in­fected per­son with signs, there are two peo­ple in­fected with no signs. You must have been one of the un­in­fected who never de­vel­oped any mono signs. Count your­self lucky.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.